What you need to know about altitude sickness

The vast majority of high altitude trekkers will feel some effects of altitude above 3000m. There’s a lot of information out there and some of it sounds pretty scary. I read about altitude before trekking in the Himalayas and thought I would shared what I found.

Altitude sickness is caused by reduced atmospheric pressure at high altitudes. There are various symptoms and some people are effected more than others. It has nothing to do with fitness, but rather the speed at which your body acclimatises. I have listed the most common symptoms below.

Mild Altitude Symptoms
Minor headache (goes away with painkillers), lack of appetite, trouble sleeping, light-headedness/dizziness, nausea, upset stomach and fatigue.

Moderate Altitude Symptoms
Strong headache (not relieved by painkillers), loss of coordination, confusion, shortness of breath at rest and vomiting.

Severe Altitude Symptoms
HAPE and HACE – these are types of odema (fluid collecting) in the lungs or brain caused by the high altitude. This is rarely seen in trekkers and is more likely amongst high altitude mountaineers. That said if you race up to base camp like there’s no tomorrow there is a possibility. These are serious conditions and can be fatal – do not risk it!

What to do if you have altitude symptoms
If the symptoms are mild try not to panic (as this can make things worse). Stay at that altitude until you start to feel better – do not ascend any further. Drink plenty of water and rehydration fluids/isotonic drinks. If symptoms get worse then descend.

If you have moderate symptoms
Descend immediately! Day or night. Do not allow anyone with moderate altitude symptoms to descend alone. Hire a porter or a horse to carry them down if necessary. If you don’t know how to arrange these speak with the tea house owner or trekking guides (even if they are not guiding you personally). They will know what to do in these circumstances.

If you or one of your trekking companions develops HAPE or HACE you will almost certainly require a helicopter evacuation. This is extremely unlikely, but it’s worth having your insurance details and your countries embassy telephone number to hand.

How to avoid attitude sickness
▪️Over 3000m ascend no more than 300 vertical metres per day
▪️Climb high and sleep low. Take advantage of acclimatisation walks – this is a tried and tested method to aid acclimatisation.
▪️Keep yourself hydrated. Your body needs to be hydrated to acclimatise effectively. The dry, thin air dehydrates you more than at sea level. Many recommend drinking at least 6 litres per day while trekking at high altitude.
▪️Avoid caffeinated drinks (tea, coffee, Coca Cola) and alcohol. These have significant dehydrating effects.
▪️Upon arriving at a higher altitude make sure you rest. Further exertion at high altitude can trigger symptoms.
▪️Keep an eye on your fellow trekkers. It’s not always easy to spot altitude symptoms in yourself, so if someone acting oddly – don’t ignore it. Get them checked out.
▪️Make sure you have good travel insurance that covers high altitude trekking. Just in case!

The Psychological Component
Now that all sounds rather scary, doesn’t it? Working in mental health I am very aware of how anxiety can exacerbate physical symptoms. If you’re struggling to catch your breath when you first arrive in Lobuche – this is normal. Relax and your breathing will settle down. Panic and it will get worse! Same with other symptoms – if you’re worrying about your lack of appetite constantly you may find it even harder to eat. If you’re honed into nothing but that niggling headache it’s going to feel worse than it is, etc. Talk to others about how they are feeling and remember it’s normal to feel some small effects while at high altitude. Try not to stress over it.

Diamox or no Diamox
Diamox is a medication which can be taken pre-emptively before going to high altitude. The theory is it helps regulate your breathing and fluid balances aiding acclimatisation.

Sounds great, but it’s no wonder drug. One of the many side effects is light-headedness. So you take the meds to stop feeling dizzy from altitude but then feel dizzy from the pills. Plus it’s likely to make your fingers and toes tingle (or worse go numb). There are also some theories Diamox masks altitude symptoms.

I personally prefer the natural (and safer) give yourself enough time approach. Pretty much everyone can acclimatise to high altitude given enough time. Do not rush yourself.

Group tours
This seems to be the demographic most at risk of developing altitude sickness. Trekking agencies (both western and Nepali) put on 12 day Everest Base Camp trekking tours. These actually leave very little time for acclimatisation. And certainly no flexibility to take an extra day if you’re struggling.

People in group tours who develop altitude symptoms seem to have two options. Solider on and risk it getting worse. Or give up on completing the full trek. Neither option sounds ideal, and unfortunately most people carry on against their better judgment. I knew of at least 3 people personally, in such trekking groups, who required helicopter evacuation during my time on the trek. Plus I heard many more helicopters coming and going during a night in Pheriche.

If you’ve already booked yourself onto a group tour I would recommend Diamox and an acceptance that you may not make it to base camp. (It’s a cool place to go but not work risking your life!)

If you haven’t yet booked but have thought about going with a group tour I would instead recommend hiring a guide and porter independently. This means you’ll have the flexibility to go at your pace and not rush the acclimatisation process. This option is generally cheaper too. Many people have recommendations for trekking guides in Kathmandu and a porter can be hired at Lukla.

See my posts about the trek for a recommended itinerary. I didn’t get to base camp until day 11 (when most group tours are almost back at Lukla!) But I’m glad I did it safely.

To summarise – know the symptoms, don’t panic, be prepared to descend if necessary, drink more water than you thought was physically possible, avoid Diamox and group tours. But most importantly don’t stress out over it, and enjoy the trek.

Advertisements

20 thoughts on “What you need to know about altitude sickness

  1. Land says:

    “So you take the meds to stop feeling dizzy from altitude but then feel dizzy from the pills”. So true :). I had taken diamox before going to Ladakh – India, and got headache, nausea… These symptoms disappeared when i stopped using diamox.
    Thank you for this post.

    Liked by 1 person

  2. Land says:

    yes, absolutely breathtaking scenery. Staying one night at Pangong Tso (14,270 ft) without any symptoms AMS, without diamox :), I start dreaming of EBC trek someday. Your EBC pictures are very amazing.

    Liked by 1 person

  3. twobrownfeet says:

    Altitude sickness is scary. I faced mild symptoms in Sikkim & en route Ladakh in India. Had lot of lemon tea and drank plenty water. Sometimes, looking at the mountains was enough. The mountains have a strange way of making you appreciate them. 🙂 Although, I haven’t tried hiking in these regions. I’m sure that’s a different story. Thanks for following us, it’s nice to have found your blog in the process.

    Liked by 1 person

  4. Tim says:

    My home Travel Clinic prescribed some preemptive meds for altitude sickness. As recommended, I started taking the meds two days before we reached Cusco, Peru and I had an awful headache, felt dehydrated and had a he’ll of a time figuring out directions in Cusco. I stopped the drugs and felt pefect. I didn’t start them again before we hit La Paz (where I am as I wrote this comment) and other than being slightly out of breath, I feel great: No headache, no confusion, plus I’m not peeing every 40 minutes! I feel fortunate that my body is OK at 4000m, but I’d probably try the meds again if I were trekking higher.

    Great post. Enjoy your journey.

    Liked by 1 person

    • doingbeingbecoming says:

      Yes, it’s incredibly tricky to know whether it’s the meds making you feel bad or the altitude. The best thing is just to take it slow, and let your body acclimatise. I didn’t take any meds and went up to Everest Base Camp (5364m) with no problems. But I had the luxury of time and went up a lot slower than most people.

      I hear it’s a bit of a nightmare flying into La Paz because of the altitude! Glad you’re managing okay. Enjoy your trip 🙂

      Like

    • doingbeingbecoming says:

      Thank you 🙂 yeah it’s easier to stop at a lower altitude on multi-day treks compared with trying to go up and down in a day. But then I think a lot of it depends at what altitude you sleep, so going up to go back down sooner after isn’t too bad 🙂

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s